South Carolina, 2003Damaging Winds in South Carolina, July 10, 2003
July 10, 2003 · NWS CHS · 4 events in 4 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 10, 2:20 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 10, 2:20 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EDT THU JUL 10 2003
PUBLIC...TSTMS TO LINGER OVER THE AREA THROUGH THE EVENING. MAY SEE
AN ISOLATED SEVERE STORM WITH WIND DAMAGE BEING THE MAIN THREAT.
WILL GO WITH CHANCE POPS FOR THE EVENING WITH SLIGHT CHANCE LATER
TONIGHT.
BERMUDA HIGH TO RETREAT TO THE E OVER THE NEXT COUPLE OF DAYS
ALLOWING THE SRN EXTENT OF THE TROF SWINGING THROUGH THE EASTERN
HALF OF THE COUTRY TO AFFECT THE SE AS WELL. AXIS OF TROF TO REMAIN
JUST W OF THE AREA. SFC FRONT TO APPROACH THE AREA AND LINGER JUST
INLAND FROM THE COUNTY WARNING AREA. THESE FEATURES SHOULD LEAD TO
INCREASED CHANCES OF PRECIP THROUGH THE WEEKEND THAN WE HAVE HAD
PAST FEW DAYS. BEST SHORTWAVE ENERGY TO MOVE INTO THE AREA LATE FRI.
BY MID WEEK...FRONTL BNDRY SHOULD HAVE DISSIPATED AND SHORTWAVE
ENERGY WILL BE LACKING. UPR TROF WILL STILL LINGER OVER THE AREA.
WILL RETURN TO LOW CHANCE MAINLY AFTN AND EVENING POPS.
HIGHEST TEMPS OF THE PERIOD EXPECTED ON FRI WITH LOWER 90S POSSIBLE.
MORE CLOUDS AND COOLER TEMPS ALOFT FOR THE REMAINDER OF THE PERIOD
WILL GIVE GENERALLY UPPER 80S TO NEAR 90 FOR SAT THROUGH THE
REMAINDER OF THE PERIOD.
MARINE...
BERMUDA HIGH WILL CONTINUE TO DOMINATE THE WEATHER OVER THE WATERS
THROUGH THE WEEKEND. WEAK COLD FRONT WILL NOT QUITE MAKE IT TO THE
WATERS...BUT AN INCREASE IN THE SURFACE PRESSURE GRADIENT WILL
INCREASE THE WINDS TO 15 TO 20 KTS ON FRIDAY. GRADIENTS WILL RELAX
OVER THE WEEKEND UNDER THE DOMINANCE OF THE BERMUDA HIGH. IN THE
EXTENDED PERIOD...AN UPPER LEVEL LONG WAVE TROUGH WILL PERSIST OVER
THE MID-ATLANTIC COAST...KEEPING THE FLOW OVER OUR AREA A WEAK
SOUTHWESTERLY FLOW.
.CHS...
GA...NONE.
SC...NONE.
18/JR
Hazardous weather outlook, Jul 10, 11:54 AM EST, 3 hours 41 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-101900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1254 PM EDT THU JUL 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORMS...THE MAIN THREAT FROM THE THUNDERSTORMS TODAY WILL
BE GUSTY WINDS AND HEAVY RAIN...WITH A FEW POSSIBLY BECOMING SEVERE.
.EXCESSIVE HEAT...THE HEAT INDEX WILL REACH 100 TO 105 DEGREES THIS
AFTERNOON. PLEASE REFER TO THE ZONE FORECASTS FOR ADDITIONAL
INFORMATION.
.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
EDISTO RIVER AT GIVHANS FERRY...THE SANTEE RIVER AT JAMESTOWN...AND
THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE SPECIFIC
INFORMATION.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 10, 2:06 PM EST, 1 hour 29 minutes before
GAZ088-SCZ040-101945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
306 PM EDT THU JUL 10 2003
...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 345 PM EDT...
AT 306 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 6 MILES WEST OF MILBURY...OR ABOUT 12 MILES NORTHEAST OF
SYLVANIA...MOVING EAST AT 30 MPH. THIS WILL AFFECT AREAS IN AND
AROUND MILBURY AND APPLETON THROUGH 345 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.
24
Special weather statement, Jul 10, 2:49 PM EST, 46 minutes before
SCZ042-102015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EDT THU JUL 10 2003
...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 425 PM
EDT...
AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 7 MILES NORTH OF LURAY MOVING EAST AT
25 MPH. THIS WILL AFFECT AREAS IN AND AROUND LURAY...LENA...ESTILL
...HAMPTON...VARNVILLE...CROCKETVILLE...CAMP BRANCH...ALMEDA AND
MILEY THROUGH 415 PM EDT.
SMALL HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
40 TO 50 MPH CAN BE EXPECTED.
24
Special weather statement, Jul 10, 3:26 PM EST, 9 minutes before
SCZ044-045-102115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
426 PM EDT THU JUL 10 2003
...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY THROUGH 515 PM EDT...
AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
19 MILES WEST OF SAINT STEPHEN TO 13 MILES EAST OF BAMBERG...MOVING
EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND DUNCAN CHAPEL...WILSONS LANDING...EADYTOWN...
SAINT GEORGE...REEVESVILLE...MOUNT ZION...HUDSONTOWN...EBENEZER AND
SAINT STEPHEN THROUGH 515 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
OTHER STRONG THUNDERSTORMS ARE EXPECTED TO MOVE TOWARD RIDGEVILLE
AND TEXAS FROM THE SOUTH LATE THIS AFTERNOON AND EVENING.
PM
Thunderstorm Wind, Colleton
- When
- July 10, 3:35 PM EST to 3:40 PM EST
- Where
- Colleton County, 5 mi S of Ruffin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.933, -80.800
Thunderstorm winds knocked down several large trees, one of which fell on a trailer home.
Thunderstorm Wind, Dorchester
- When
- July 10, 4:21 PM EST to 4:25 PM EST
- Where
- Dorchester County, Ridgeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.100, -80.317
Thunderstorm winds blew down large tree limbs, several of which knocked down power lines.
Thunderstorm Wind, Charleston
- When
- July 10, 4:45 PM EST to 4:50 PM EST
- Where
- Charleston County, North Charleston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.883, -79.983
Thunderstorm winds blew down large limbs.
Thunderstorm Wind, Berkeley
- When
- July 10, 5:15 PM EST to 5:18 PM EST
- Where
- Berkeley County, 3 mi SW of Moncks Corner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.167, -80.050
Thunderstorm winds knocked down several trees down in Whitesville, some of which fell across power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, July 10, 20033 deaths · $269,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in West Virginia, July 10, 20036 injured · $2.7 million · F2 · 19 events
- Flash Flooding and Flooding in Ohio, July 10, 2003$859,000 · 50 kt wind · 13 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 2003$225,000 · 60 kt wind · 4 events
- Tornadoes and Flash Flooding in Virginia, July 10, 2003$13,000 · F1 · 24 events
- Flash Flood in West Virginia, July 10, 2003$80,000 · 1 event
- Tornado and Damaging Winds in Ohio, July 10, 2003$44,000 · F0 · 5 events
- Damaging Winds in Kentucky, July 10, 2003$30,000 · 50 kt wind · 2 events
- Damaging Wind in Ohio, July 10, 2003$30,000 · 61 kt wind · 1 event
- Lightning Strike in South Carolina, July 10, 2003$30,000 · 1 event
- Flash Flood and Flood in Indiana, July 10, 2003$20,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, July 10, 2003$20,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5373544, 5373545, 5373547, 5373546.